Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 28, 2018, 8:20 PM CDT for 4 counties in Iowa; Clark County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 8:20 PM CDT (01:20 UTC)
- Expired
- Aug 28, 2018, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Clark County, MO
The radar
The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:25 PM CDT | TSTM WND DMG | 4 E Colony, MO | LARGE OLD TREE SNAPPED BLOCKING 100TH STREET AT 120TH AVENUE. TIME ESTIMATED FROM RADAR. |
| Aug 28, 8:30 PM CDT | TSTM WND GST 60 | 1 Nnw Kahoka, MO | MOSTLY WINDS AROUND 40 MPH BUT HAD BRIEF GUSTS TO 60 MPH. |
| Aug 28, 8:45 PM CDT | TSTM WND DMG | Keokuk, IA | MULTIPLE TREES DOWN IN KEOKUK, ONE AROUND 7 INCHES IN DIAMETER ON ROAD. TREES DOWN ALSO IN HAMILTON, IL ACROSS THE RIVER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.4
The text
As transmitted.
010
WUUS53 KDVN 290120
SVRDVN
IAC057-087-111-177-MOC045-290200-
/O.NEW.KDVN.SV.W.0111.180829T0120Z-180829T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
820 PM CDT TUE AUG 28 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southern Henry County in southeastern Iowa...
Southern Des Moines County in southeastern Iowa...
Eastern Van Buren County in southeastern Iowa...
Lee County in southeastern Iowa...
Clark County in northeastern Missouri...
* Until 900 PM CDT.
* At 820 PM CDT, severe thunderstorms were located along a line
extending from near Salem to near Donnellson to near Croton to near
Colony, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Burlington, Fort Madison, Keokuk, Kahoka, Nauvoo, West Burlington,
Hamilton, Warsaw, West Point, Danville, Donnellson, Montrose,
Wayland, Bonaparte, Salem, Middletown, Wyaconda, Hillsboro,
Alexandria and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
4084 9184 4090 9105 4081 9110 4067 9112
4064 9119 4061 9134 4055 9141 4050 9136
4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0120Z 271DEG 38KT 4087 9159 4070 9162 4063 9168 4029
9195
HAIL...<.75IN
WIND...60MPH
$$
Gibbs3 follow-up statements
933
WWUS53 KDVN 290131
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
831 PM CDT TUE AUG 28 2018
IAC057-087-111-177-MOC045-290200-
/O.CON.KDVN.SV.W.0111.000000T0000Z-180829T0200Z/
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
831 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN HENRY...SOUTHERN DES MOINES...EASTERN VAN BUREN...LEE
AND CLARK COUNTIES...
At 831 PM CDT, severe thunderstorms were located along a line
extending from near Lowell to near West Point to Donnellson to 9
miles east of Colony, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Kahoka, Nauvoo, West Burlington,
Hamilton, Warsaw, West Point, Danville, Donnellson, Montrose,
Wayland, Bonaparte, Salem, Middletown, Wyaconda, Hillsboro,
Alexandria and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
4084 9184 4090 9105 4081 9110 4067 9112
4064 9119 4061 9134 4055 9141 4050 9136
4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0131Z 270DEG 38KT 4087 9145 4070 9148 4063 9154 4029
9181
HAIL...<.75IN
WIND...60MPH
$$
McClure501
WWUS53 KDVN 290134
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
834 PM CDT TUE AUG 28 2018
IAC057-087-111-177-MOC045-290200-
/O.CON.KDVN.SV.W.0111.000000T0000Z-180829T0200Z/
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
834 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN HENRY...SOUTHERN DES MOINES...EASTERN VAN BUREN...LEE
AND CLARK COUNTIES...
At 834 PM CDT, severe thunderstorms were located along a line
extending from near Lowell to West Point to Donnellson to 9 miles
southeast of Wyaconda, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Kahoka, Nauvoo, West Burlington,
Hamilton, Warsaw, West Point, Danville, Donnellson, Montrose,
Wayland, Bonaparte, Salem, Middletown, Wyaconda, Hillsboro,
Alexandria and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
4084 9184 4090 9105 4081 9110 4067 9112
4064 9119 4061 9134 4055 9141 4050 9136
4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0134Z 270DEG 38KT 4087 9145 4070 9148 4063 9154 4029
9181
HAIL...<.75IN
WIND...60MPH
$$
McClure838
WWUS53 KDVN 290202
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
902 PM CDT TUE AUG 28 2018
IAC057-087-111-177-MOC045-290212-
/O.EXP.KDVN.SV.W.0111.000000T0000Z-180829T0200Z/
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Clark MO-
902 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY...SOUTHERN DES
MOINES...EASTERN VAN BUREN...LEE AND CLARK COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois...southeastern Iowa...and northeastern
Missouri.
LAT...LON 4026 9195 4040 9195 4066 9188 4075 9190
4084 9184 4090 9105 4081 9110 4067 9112
4064 9119 4061 9134 4055 9141 4050 9136
4040 9137 4035 9146 4025 9150
TIME...MOT...LOC 0202Z 271DEG 38KT 4086 9108 4069 9111 4062 9117 4029
9144
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:42 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 28, 6:42 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Tue Aug 28 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018
Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018
This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.
This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.
Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.
Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018
Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 639 PM CDT Tue Aug 28 2018
Squall line will race across eastern Iowa and northern Illinois.
Brief period of IFR conditions likely with the line that may
produce wind gusts to near 50 knots. Once the line passes,
conditions will slowly deteriorate to MVFR through 12z/29 that may
include a period of IFR conditions. After 12z/29 conditions will
improve to VFR.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory until 7 PM CDT this evening for Lee-Van Buren.
IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.
MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.
Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08Hazardous weather outlook, Aug 28, 9:23 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Quad Cities IA IL 923 AM CDT Tue Aug 28 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291430- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 923 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Heat Advisory is in effect for the counties approximately along and south of a line from Sterling, Illinois to the Quad Cities to Washington, Iowa. In this area, peak heat indices are forecast near 100 F. Thunderstorms are expected area wide today. Some of these storms could be severe with the main threats being damaging winds, heavy rain and isolated tornadoes. Large hail is a secondary threat. A flash flood watch is in effect across the area through 7 am Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Periods of thunderstorms are possible late Thursday through Monday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 PM to 10 PM today.
In the hours before
Local storm report, Aug 28, 7:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN LOWDEN 41.86N 90.92W
08/28/2018 M1.22 INCH CEDAR IA CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
LOWDEN. RAIN FELL IN 20 MINUTES FROM
7-720PM.
&&
PSLocal storm report, Aug 28, 7:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HEAVY RAIN 1 W BETTENDORF 41.56N 90.49W
08/28/2018 M1.33 INCH SCOTT IA TRAINED SPOTTER
TOTAL RAINFALL AS OF 750PM.
&&
PSLocal storm report, Aug 28, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 2 NNE NORTH ENGLISH 41.55N 92.06W
08/28/2018 IOWA IA BROADCAST MEDIA
POWER LINES DOWN IN HWY 149 & 310TH STREET,
VIA KWWL.
&&
PSLocal storm report, Aug 28, 8:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST FREEPORT 42.28N 89.63W
08/28/2018 M48 MPH STEPHENSON IL TRAINED SPOTTER
&&
TASLocal storm report, Aug 28, 8:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG SIGOURNEY 41.33N 92.21W
08/28/2018 KEOKUK IA PUBLIC
REPORT OF TREES DOWN IN SIGOURNEY, TIME
ESTIMATED BASED ON RADAR.
&&
PSLocal storm report, Aug 28, 8:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HEAVY RAIN 1 WNW MORRISON 41.81N 89.98W
08/28/2018 E1.05 INCH WHITESIDE IL TRAINED SPOTTER
RAINFALL SINCE 8 AM. THE DURATION OF THE
HEAVY RAIN EVENT WAS 12 HOURS.
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:00 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 60 min |
| Aug 28, 7:08 PM CDT | Tornado Warning | DVN | Clinton, Scott | 31 min |
| Aug 28, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 49 min |
| Aug 28, 7:52 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.